Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 10, NWS Great Falls, MT

July 31, 2017Jefferson County, Lewis and Clark County, Powell County, Montana

NWS Great Falls, MT issued this red flag warning at Jul 31, 2017, 9:59 PM MDT for Jefferson County, Lewis and Clark County, Powell County, Montana. It took effect at Aug 1, 2017, 3:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2017, 9:59 PM MDT (03:59 UTC)
In effect from
Aug 1, 2017, 3:00 PM MDT
Expired
Aug 2, 2017, 3:00 AM MDT
In force
12 hr
Issued by
NWS Great Falls, MT

Counties Jefferson County, MT, Lewis and Clark County, MT, Powell County, MT

The radar

The Great Falls radar (KTFX), 117 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 4.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3998 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WWUS85 KTFX 010359
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
959 PM MDT Mon Jul 31 2017

MTZ116-011800-
/O.NEW.KTFX.FW.W.0010.170801T2100Z-170802T0900Z/
Lincoln Ranger District of the Helena National Forest-
959 PM MDT Mon Jul 31 2017

...RED FLAG WARNING IN EFFECT FROM 3 PM TUESDAY TO 3 AM MDT
WEDNESDAY FOR LOWER RH AND GUSTY WINDS WITH A COLD FRONT FOR FIRE
WEATHER ZONE 116...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from 3 PM Tuesday to 3 AM MDT
Wednesday.

* IMPACTS: Lower humidities Tuesday afternoon will be followed by a
  wind shift from a cold front Tuesday evening, creating erratic 
  fire behavior on existing fires or with any new fire starts.

* AFFECTED AREA: 
  In Southwest Montana, Fire Weather Zone 116.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark, Powell.
  In Southwest Montana, Jefferson.

* COLD FRONT: A cold front is expected to reach the area between
  1800 and 2100 MDT and will be accompanied by increasing
  northeasterly winds. Some terrain induced erratic wind gusts will
  be possible. 

* WIND: Northeast 10 to 15 mph with gusts up to 30 mph.

* HUMIDITY: As low as 18 percent in the afternoon, followed by
  increasing relative humidity in the wake of the front. The
  increasing relative humidity will likely be offset by the
  increasing winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
gusty winds, a wind shift, and lower relative humidity can 
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls

MARTIN
3 follow-up statements
374 
WWUS85 KTFX 010927
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
327 AM MDT Tue Aug 1 2017

MTZ116-012200-
/O.CON.KTFX.FW.W.0010.170801T2100Z-170802T0900Z/
Lincoln Ranger District of the Helena National Forest-
327 AM MDT Tue Aug 1 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 
3 AM MDT WEDNESDAY FOR LOWER RH AND GUSTY WINDS WITH A COLD FRONT 
FOR FIRE WEATHER ZONE 116...

* IMPACTS: Lower humidities Tuesday afternoon will be followed by a
  wind shift from a cold front Tuesday evening, creating erratic
  fire behavior on existing fires or with any new fire starts.

* AFFECTED AREA: 
  In Southwest Montana, Fire Weather Zone 116.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark, Powell.
  In Southwest Montana, Jefferson.

* COLD FRONT: Latest models suggest a Canadian cold front should
  reach Fire Zone 116 between 8 PM and 10 PM MDT. Generally light
  to breezy northerly winds this afternoon and early evening will
  shift to the northeast and increase significantly behind the
  front. Gusty winds will also develop with terrain induced effects
  causing unexpected wind shifts and locally stronger gusts at
  times.

* WIND: North to northeast winds 15 to 25 mph with gusts up to 35
  mph. Terrain induced local effects could cause significantly
  higher gusts and unexpected wind shifts at times.

* HUMIDITY: As low as 12 percent in the afternoon, followed by
  increasing relative humidity in the wake of the front..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of gusty
winds, a wind shift, and lower relative humidity can contribute to
extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
752 
WWUS85 KTFX 012029
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
229 PM MDT Tue Aug 1 2017

MTZ116-020900-
/O.CON.KTFX.FW.W.0010.170801T2100Z-170802T0900Z/
Lincoln Ranger District of the Helena National Forest-
229 PM MDT Tue Aug 1 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 AM MDT WEDNESDAY FOR
LOWER RELATIVE HUMIDITIES AND STRONG WIND GUSTS BEHIND A COLD 
FRONT...

* IMPACTS: Low Humidities and Strong Gusty Winds associated with a
  Wind Shift behind a Cold Front will create erratic fire behavior
  and an increased risk of new fire starts. 

* AFFECTED AREA: 
  In Southwest Montana, Fire Weather Zone 116.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark, Powell.
  In Southwest Montana, Jefferson.

* COLD FRONT: The stronger push of cooler temperatures and north to
  northeast winds behind the Canadian cold front should reach Fire
  Zone 116 between 9 PM and 12 PM MDT. Somewhat light northerly
  winds will shift to the northeast and increase significantly
  behind the front this evening. Winds blowing over ridgetops and
  through canyons/valleys could cause stronger and more erratic
  winds.

* WIND: Northeast winds 10 to 20 mph with gusts up to 30 mph. 
  Terrain induced local effects could cause gusts up to 40 mph and 
  erratic wind shifts at times.

* HUMIDITY: As low as 11 percent this afternoon, followed by
  increasing humidity in the wake of the cold front later this
  evening and overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of gusty
winds, a wind shift, and lower relative humidity can contribute to
extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
310 
WWUS85 KTFX 020852
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
252 AM MDT Wed Aug 2 2017

MTZ116-021000-
/O.EXP.KTFX.FW.W.0010.000000T0000Z-170802T0900Z/
Lincoln Ranger District of the Helena National Forest-
252 AM MDT Wed Aug 2 2017

...RED FLAG WARNING WILL EXPIRE AT 3 AM MDT EARLY THIS MORNING...

Gusty winds behind the Canadian cold front have remained below 30
mph in most locations tonight. As the front continues to move
south, RH values will increase and the risk for critical fire
weather conditions diminishes. As a result, the Red Flag Warning
will be allowed to expire at 3 AM MDT.

$$

http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 31, 5:30 PM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 31, 5:30 PM MDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
530 PM MDT Mon Jul 31 2017

...Updated Aviation Section...

.SYNOPSIS...

A developing northwest flow aloft will bring cooler temperatures
to Montana over the next few days. Generally dry and quiet weather
is expected Monday with only an isolated thunderstorm or two
expected in far Southwest Montana. A Canadian cold front will
bring gusty north winds and a chance for showers across North
Central Montana Tuesday night into Wednesday.

&&

.DISCUSSION...

Tonight through Wednesday...West-northwesterly flow aloft will
persist tonight and Tuesday with mainly dry conditions
anticipated. The main impact during this period will be a surface
cold front that will push into Montana beginning Tuesday evening,
then move southward Tuesday night. There is still a lot of
uncertainty regarding wind speeds with the frontal passage, but
winds will likely shift north-northeast with sustained winds 15 to
25 mph and gusts up to 40 mph or higher. Showers and thunderstorms
will also be possible with this weather system and temperatures
will be much cooler on Wednesday with highs in the 70s to low 80s.
The best chance for precipitation will be along the Hi-Line and
Rocky Mountain Front where isolated areas of wetting rain is
possible, but widespread wetting rains are not anticipated.
Relative humidity will also be higher behind this front with a
chance for an isolated shower continuing through the day on
Wednesday. MLS

Wednesday night through Monday...Expect most of the region to remain
in a dominant post-frontal environment Wednesday night and lasting
into Thursday as a strong area of high pressure over SW Canada
continues to filter in cooler air at the surface. High temperatures
will warm slightly back the lower to mid 80s during the day on
Thursday. This will be due to the aforementioned area of high
pressure pulling away to the SE of the area, allowing for southerly
surface winds to return. By Friday, another weaker cold front will
parade southwards from Canada which will prevent temperatures from
returning back to the 90s areawide. With this front, there could be
some spotty showers and storms. However, coverage remains to look
rather limited with little help in the way of the recent drought.
Overall, expect a warm upcoming weekend with widely scattered shower
or storm activity. As for fire weather concerns, the passage of a
cold front on Friday, combined with spotty shower and storm chances
will likely lead to an enhanced risk of new fire starts. Details
will become more clear as we get closer to the later part of the
week.

As we get into early next week, the dominant western US ridge
responsible for scorching heat in the Pacific NW will begin to build
back to the east. This may allow for some of the heat to return into
early next week. While long-range models are not suggesting the
return of an overbearing heat wave, temperatures will still average
back into the 90's with more afternoon spotty shower and storm
chances returning, mainly across south central and southwestern
areas. KLG

&&

.AVIATION...
Updated 0030Z.

VFR conditions are expected to persist across all terminals in North
Central and Southwest Montana. Scattered showers and thunderstorms
are expected to develop over the higher terrain of North Central
Montana Tuesday morning, potentially affecting the KLWT terminal
throughout portions of the day. The main threat to aviation
interests that these showers/storms will pose will be gusty erratic
winds, with ceilings and visibility remaining at VFR condtions.
Otherwise, hazy skies will continue across Central and into portions
of Southwestern Montana due to active wildfires burning across the
Northern Rockies. Have put mention of haze in for the KGTF, KLWT,
KHLN, and KBZN terminals throughout tonight. Some mountain
obscurence is possible due to this haze over the aforementioned
region. - Moldan

&&

.FIRE WEATHER...
The next concern for possibly critical fire weather conditions
will come late Tuesday afternoon and Tuesday night. A Canadian
cold front will bring gusty sustained north winds of AT LEAST 15
to 25 mph. Gusts exceeding 40 mph are likely as well. Humidity
increases behind the front and a few models suggest that isolated
to scattered showers are possible, but fire weather highlights may
still be needed for this event. Brusda/mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  87  54  77 /   0   0  20  20
CTB  55  80  50  73 /   0   0  40  20
HLN  62  89  57  81 /   0   0  10  10
BZN  56  88  50  80 /   0   0  10  10
WEY  47  80  42  78 /  10  10  10  10
DLN  54  85  51  82 /   0   0   0   0
HVR  62  87  55  78 /   0  20  60  30
LWT  60  84  52  74 /   0  40  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:56 PM MDTSpecial Weather StatementTFXTeton49 min

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.